Hail, Norman
- When
- July 20, 5:10 AM CST
- Where
- Norman County, 1.38 mi N of Flom
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Crop damage
- $500,000
- Reported by
- Public
- Coordinates
- 47.190, -96.130
The hail caused extensive crop damage.
Early morning thunderstorms were spawned by a low level jet and low level warm advection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Early morning thunderstorms were spawned by a low level jet and low level warm advection.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 20, 3:30 AM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 430 AM CDT SUN JUL 20 2008 .DISCUSSION...TODAY THROUGH TUESDAY NIGHT RELATIVELY ZONAL FLOW ALONG THE NORTHERN US AMPLIFIES A BIT THROUGH THE PERIOD. UPPER LOW OVER SK WILL MOVE INTO SOUTHEAST CANADA MON AND TUE. UPPER RIDGE OVER THE PACIFIC NORTHWEST WILL AMPLIFY AND MOVE OVER THE FORECAST AREA BY 12Z WED. WATER VAPOR LOOP SHOWS UPPER LEVEL LOW WAS OVER SOUTHERN SK AND WAS MOVING SLOWLY SOUTHEAST. ALSO SOME RIDGE BUILDING WAS OCCURRING OVER ID...WA AND WESTERN MT. MODELS STILL FORECASTING UPPER RIDGE OVER WY AND UPPER LOW OVER SK TO MOVE IN TANDEM INTO THE NORTHERN AND CENTRAL PLAINS TODAY. SHOULD KEEP THUNDERSTORMS ACROSS THE NORTHERN PLAINS WHILE AREAS SOUTH SHOULD BE CAPPED. NORTHWEST TO SOUTHEAST UPPER LEVEL JET WILL PUNCH INTO SOUTHEAST ND THIS MORNING AND INTO NORTHWEST WI BY 18Z SUN. LOW LEVEL THETA-E RIDGE OVER EASTERN ND WILL MOVE INTO FAR EASTERN ZONES BY 18Z AND INTO WI AND SOUTHERN MN BY 00Z MON. RADAR SHOWING WIDELY SCATTERED THUNDERSTORMS OVER SOUTHWEST GRAND FORKS AND SOUTHERN NELSON COUNTIES. ALSO ISOLATED THUNDER OVER NORTHERN RAMSEY COUNTY. ELSEWHERE SHOWERS WERE LOCATED OVER ROSEAU AND LAKE OF THE WOODS COUNTIES AND SOUTH OF FAR. PRECIPITATION WAS MOVING EAST ABOUT 35 KNOTS. PRECIPITATION WILL SHIFT INTO MN LATER THIS MORNING AND AFTERNOON. MON AND TUE SHOULD BE QUIET WITH TEMPERATURES RISING WITH UPPER LEVEL RIDGE MOVING INTO THE AREA. EXTENDED...WEDNESDAY AND THURSDAY OPERATIONAL GFS IS IN REASONABLE AGREEMENT WITH THE GFS ENSEMBLE ON WED HOWEVER BECOME NEARLY OUT OF PHASE ON THU. NEXT CHANCE FOR STORMS IS EXPECTED WED. && .AVIATION... CIGS WERE GENERALLY 4 TO 5 THOUSAND FT ACROSS THE FORECAST AREA. MAY FALL TO MVFR CATEGORY IN TSRA. COULD HAVE MVFR TO IFR CONDITIONS DEVELOP LATER TONIGHT WITH WRAP AROUND FROM UPPER LOW. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPPES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 701 AM CDT SAT JUL 19 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 701 AM CDT SAT JUL 19 2008 SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY OVER NORTHWEST MINNESOTA OR ROUGHLY EAST OF LINE FROM PARKERS PRAIRIE TO ADA TO HALLOCK MINNESOTA. THE STORMS WILL MOST LIKELY PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL BE MOSTLY LIKE FROM MID AFTERNOON THROUGH MID EVENING SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
The Fargo/Grand Forks radar (KMVX), 98 km away, was scanning. The volume nearest the first event began at 10:57 UTC.
5 hail. Local standard time, as filed.
The hail caused extensive crop damage.
The hail damaged crops and gardens.
The hail lasted for several minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119058, 126877, 119057, 119059, 119060.